Hail, Mahnomen
- When
- July 15, 1:05 PM CST
- Where
- Mahnomen County, 4 mi SE of Mahnomen
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.283, -95.917
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 200 PM CDT THU JUL 15 2004 .DISCUSSION... 18Z MSAS ANALYSIS DEPICTED TROUGH AXIS VICINITY OF RED RIVER VALLEY WHILE RIDGE OF HIGH PRESSURE WAS EVIDENT OVER ALBERTA/SASK PROVINCE. LATEST WATER VAPOR IMAGERY INDICATED 100KT JET DIVING SOUTHEAST OVER THE DAKOTAS WITH REGION STARTING TO BECOME UNDER THE INFLUENCE OF FAVORABLE RIGHT REAR QUAD OF JET ESPECIALLY OVER THE CENTRAL PART OF NORTH DAKOTA. THIS FEATURE COUPLED WITH VORTICITY MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE IS STARTING TO AID LARGE SCALE ASCENT OVER REGION. THIS LIFT COUPLED WITH MODERATELY UNSTABLE ATMOSPHERIC CONDITIONS SHOULD LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON. MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANGES IN CONJUNCTION WITH TROUGH PASSAGE THIS EVENING ACROSS REGION. APPEARS THUNDER CHANCES LOOKING FEASIBLE THIS AFTERNOON AND EVENING AS MODERATE INSTABILITY INTERACTS WITH DYNAMIC AIDED LARGE SCALE ASCENT. TIMING WISE LOOKS LIKE BEST UPPER LEVEL DIVERGENCE/ASCENT/ INSTABILITY MAXES OUT AT 00Z ACROSS THE VALLEY WITH ANY CONVECTION THAT FORMS STARTING TO HEAD INTO MINNESOTA. PRESENT INDICATIONS POINT TO CONVECTION ENDING BEFORE MIDNIGHT. THUS WILL ADDRESS TIMING WORDING ACCORDINGLY. IN WAKE OF TROUGH QUIET PERIOD SETS UP FOR REGION FOR THE NEXT COUPLE OF DAYS AS HIGH PRESSURE BUILDS INTO THE REGION FROM WESTERN CANADA WITH DRY AND SEASONABLE WARM CONDITIONS. AS HIGH SLIPS OFF TO THE EAST ON SATURDAY EXPECT COMMENCEMENT OF RETURN FLOW WITH NEXT CONVECTIVE CHANCES LOOMING ON THE HORIZON ON SUNDAY AS NEXT TROUGH APPROACHES. .LONG TERM...(SUNDAY NIGHT THRU THURSDAY) GOOD RUN TO RUN CONTINUITY WITH GFS WITH ONLY TIMING DIFFERENCES NOTED. ENSEMBLE MEANS ARE FASTER WITH BREAKING DOWN 500MB RIDGE OVER NORTHERN ROCKIES...THUS WILL TREND WITH FASTER 12Z GFS. 500MB RIDGE REMAINS STRONG THROUGH MONDAY WITH SHORTWAVE ENERGY RIDING OVER THE TOP. WILL STICK WITH CONTINUITY AND LEAVE THUNDER CHANCES. RIDGE BEGINS TO FLATTEN TUESDAY CREATING A MORE ENERGETIC ZONAL FLOW. TROUGH TO SWING THROUGH TUESDAY OR WEDNESDAY. WITH THIS...WILL EXTEND THUNDER CHANCES THROUGH TUESDAY NIGHT ALL AREAS AND FAR EASTERN FORECAST AREA THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN AROUND NORMAL VALUES THROUGH WEDNESDAY...AND BECOME BELOW NORMAL ON THURSDAY AFTER THE PASSAGE OF THE AFOREMENTIONED TROUGH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GRAFENAUER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 628 AM CDT THU JUL 15 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151430- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 628 AM CDT THU JUL 15 2004 ...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WINDS...IS POSSIBLE ACROSS EASTERN NORTH DAKOTA...WESTERN MINNESOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING. A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING WHEN THE ATMOSPHERE WILL BE MOST UNSTABLE. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT AS IT MOVES THROUGH. AN ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENT WHEN DISCREET SUPERCELLS ARE MOST LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE SUNDAY THROUGH TUESDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 1 PM TO 10 PM. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Large branches were broken off trees.
A farm north of Elbow Lake was hit hard by the strong wind. An empty grain bin was pushed across a road and several others were damaged. A shed door was also pushed in by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415702, 5415703, 5415704, 5415705, 5415706.